Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

Mathematics and physics


Author: Peter D. Lax
Journal: Bull. Amer. Math. Soc. 45 (2008), 135-152
MSC (2000): Primary 35-XX, 76-XX, 46-XX
Published electronically: October 30, 2007
MathSciNet review: 2358380
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. G. D. Birkhoff, What is the ergodic theorem?, Amer. Math. Monthly 49 (1942), 222–226. MR 0006619
  • 2. Ludwig Boltzmann, Wissenschaftliche Abhandlungen von Ludwig Boltzmann. I. Band (1865–1874); II. Band (1875–1881); III. Band (1882–1905), Herausgegeben von Fritz Hasenöhrl, Chelsea Publishing Co., New York, 1968 (German). MR 0237281
  • 3. Demetrios Christodoulou and Sergiu Klainerman, The global nonlinear stability of the Minkowski space, Princeton Mathematical Series, vol. 41, Princeton University Press, Princeton, NJ, 1993. MR 1316662
  • 4. Louis de Branges, A proof of the Bieberbach conjecture, Acta Math. 154 (1985), no. 1-2, 137–152. MR 772434, 10.1007/BF02392821
  • 5. Dyson, F., Statistical theory of the energy levels of complex systems, I, II, III, J. Math. Physics 3 (1962), 140-175.
  • 6. Freeman J. Dyson, Missed opportunities, Bull. Amer. Math. Soc. 78 (1972), 635–652. MR 0522147, 10.1090/S0002-9904-1972-12971-9
  • 7. Gibbs, J. W., The Collected Works of J. Willard Gibbs, Longman's, Green and Co., 1931.
  • 8. James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math. 18 (1965), 697–715. MR 0194770
  • 9. David Gottlieb and Chi-Wang Shu, On the Gibbs phenomenon and its resolution, SIAM Rev. 39 (1997), no. 4, 644–668. MR 1491051, 10.1137/S0036144596301390
  • 10. Edwin Hewitt and Robert E. Hewitt, The Gibbs-Wilbraham phenomenon: an episode in Fourier analysis, Arch. Hist. Exact Sci. 21 (1979/80), no. 2, 129–160. MR 555102, 10.1007/BF00330404
  • 11. David Hilbert, Begründung der kinetischen Gastheorie, Math. Ann. 72 (1912), no. 4, 562–577 (German). MR 1511713, 10.1007/BF01456676
  • 12. Songming Hou and Xu-Dong Liu, Solutions of multi-dimensional hyperbolic systems of conservation laws by square entropy condition satisfying discontinuous Galerkin method, J. Sci. Comput. 31 (2007), no. 1-2, 127–151. MR 2304273, 10.1007/s10915-006-9105-9
  • 13. Koestler, A., and Butterfield, H., The Sleepwalkers, Peregrine Books, 1959.
  • 14. Jean Leray, Sur le mouvement d’un liquide visqueux emplissant l’espace, Acta Math. 63 (1934), no. 1, 193–248 (French). MR 1555394, 10.1007/BF02547354
  • 15. Peter D. Lax and Xu-Dong Liu, Solution of two-dimensional Riemann problems of gas dynamics by positive schemes, SIAM J. Sci. Comput. 19 (1998), no. 2, 319–340 (electronic). MR 1618863, 10.1137/S1064827595291819
  • 16. Karl Löwner, Untersuchungen über schlichte konforme Abbildungen des Einheitskreises. I, Math. Ann. 89 (1923), no. 1-2, 103–121 (German). MR 1512136, 10.1007/BF01448091
  • 17. James Clerk Maxwell, A dynamical theory of the electromagnetic field, Scottish Academic Press, Edinburgh, 1982. With an appreciation by Albert Einstein; Edited and with an introduction by Thomas F. Torrance. MR 778034
  • 18. McCoy, B. M., Introductory Remarks to Szegö's Paper ``On Certain Hermitean Forms Associated with the Fourier Series of a Positive Function'', in Gabor Szegö Collected Papers, R. Askey, ed., Vol. 1, 47-51, Birkhäuser, 1982.
  • 19. O. Neugebauer, Notes on Kepler, Comm. Pure Appl. Math. 14 (1961), 593–597. MR 0131339
  • 20. Odlyzko, A., On the distribution of the spacing between the zeros of the $ \zeta$ function, Math. Comp. 48 (1989), 273-308.
  • 21. L. Onsager, Statistical hydrodynamics, Nuovo Cimento (9) 6 (1949), no. Supplemento, 2 (Convegno Internazionale di Meccanica Statistica), 279–287. MR 0036116
  • 22. Riemann, B., Über die Fortpflanzung ebener Luftwellen von endlicher Schwingingsweite, 188-207, Collected Papers, Springer Verlag, 1990.
  • 23. E. Schrödinger, Collected papers on wave mechanics, Chelsea Publishing Co., New York, 1982. Translated from the second German edition by J. F. Shearer and W. M. Deans; Including Four lectures on wave mechanics. MR 750301
  • 24. Carsten W. Schulz-Rinne, James P. Collins, and Harland M. Glaz, Numerical solution of the Riemann problem for two-dimensional gas dynamics, SIAM J. Sci. Comput. 14 (1993), no. 6, 1394–1414. MR 1241592, 10.1137/0914082
  • 25. Logic, methodology and philosophy of science, Proceedings of the 1960 International Congress, Stanford University Press, Stanford, Calif., 1962. MR 0166069
  • 26. G. Szegö, On certain Hermitian forms associated with the Fourier series of a positive function, Comm. Sém. Math. Univ. Lund [Medd. Lunds Univ. Mat. Sem.] 1952 (1952), no. Tome Supplementaire, 228–238. MR 0051961
    Gábor Szegő, Collected papers. Vol. 3, Contemporary Mathematicians, Birkhäuser, Boston, Mass., 1982. 1945–1972; Edited by Richard Askey. MR 674484
  • 27. John von Neumann, Collected works. Vol. I: Logic, theory of sets and quantum mechanics, General editor: A. H. Taub, Pergamon Press, New York-Oxford-London-Paris, 1961. MR 0157871
  • 28. John von Neumann, Collected works. Vol. I: Logic, theory of sets and quantum mechanics, General editor: A. H. Taub, Pergamon Press, New York-Oxford-London-Paris, 1961. MR 0157871
  • 29. John von Neumann, Collected works. Vol. V: Design of computers, theory of automata and numerical analysis, General editor: A. H. Taub. A Pergamon Press Book, The Macmillan Co., New York, 1963. MR 0157875
  • 30. Wendelin Werner, Random planar curves and Schramm-Loewner evolutions, Lectures on probability theory and statistics, Lecture Notes in Math., vol. 1840, Springer, Berlin, 2004, pp. 107–195. MR 2079672, 10.1007/978-3-540-39982-7_2
  • 31. Wigner, E., On the statistical distribution of the width and spacing of nuclear resonance levels, Proc. Cambridge Phil. Soc. 47 (1951), 790-798.
  • 32. Wigner, E., Random Matrices in Physics, SIAM Review 9 (1967), 1-23.
  • 33. Wilbraham, H., On certain periodic functions, Cambridge Dublin Math. J. 3 (1848), 198-204.
  • 34. Edward Witten, Magic, mystery, and matrix, Mathematics: frontiers and perspectives, Amer. Math. Soc., Providence, RI, 2000, pp. 343–352. MR 1756796

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 35-XX, 76-XX, 46-XX

Retrieve articles in all journals with MSC (2000): 35-XX, 76-XX, 46-XX


Additional Information

Peter D. Lax
Affiliation: Courant Institute, New York University, 251 Mercer Street, New York, New York 10012-1110

DOI: http://dx.doi.org/10.1090/S0273-0979-07-01182-2
Received by editor(s): May 7, 2007
Published electronically: October 30, 2007
Additional Notes: This article is based on the author’s Gibbs Lecture at the Joint Mathematics Meetings in New Orleans in 2007.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.